As of end-October 2019, there have been 1888 lung injury cases associated with the use of e-cigarettes, with thirty-seven confirmed deaths in 24 states. There are some common findings that are associated with lung damage from e-cigs or vaping, but there are many variables that may contribute to the damage. All patients reported the use of vaping as a common denominator. Both the exclusive use of nicotine in some patients along with the combined use of nicotine with THC have been reported by others. According to the CDC, the latest national and state findings suggest that products containing THC, especially those obtained off the street or other informal sources are linked to most of the cases and play a major role in the outbreak. But as some patients had reported only using nicotine and still experienced lung damage, nicotine should not be excluded as playing a role as an antagonist as well.
To date, the FDA and the CDC have not isolated specific agents producing the lung injuries in these cases. There may be multiple substances that are contributing to the outbreaks as many product sources continue to be investigated. As there are currently no ingredient requirements or contaminant controls imposed on vaping fluids, there are no required quality guidelines or measures imposed on manufactures at this time. Home based fluids can be exceptionally risky, particularly those with THC.
The CDC data reports seventy percent of e-cigarette/vaping lung injury (EVALI) patients are male. The median age of patients is 24, ranging from 13 to 75 years old, with 79% of patients under 35. Of 864 patients with established disease report using the following within three months from the onset of their disease: 86% with THC containing products, 34% exclusively THC, 64% with nicotine containing products and 11% exclusively nicotine. Listing patients by age group category: 14% of patients are under 18 years old, 40% are 18 to 24, 25% are 25 to 34, and 21% are 35 or older.
Symptoms of EVALI can be very nonspecific and vague. Listed complaints of the disease include cough, shortness of breath, or chest pain; nausea, vomiting, abdominal pain, or diarrhea; fever, chills, or weight loss. The onset of symptoms can be as brief as a few days after exposure, others have taken weeks to develop. A common acknowledgement is that lung infections do not appear to be the underlying cause of symptoms, rather it is the vaping products themselves.
As you would expect, the CDC recommendations include not using vaping or e-cig products, especially those that contain THC. Given no product quality controls, you may reconsider buying any type of commercial products, especially off the street. If you are using vaping as an alternative to smoking, please do not go back to cigarettes. Consider using FDA approved nicotine replacement therapies. If you are trying to quit tobacco products and need assistance, contact your health care provider. The Arizona program ASHLINE is a free nicotine cessation program at www.ashline.org and has a helpline 24/7 to get started at 1-800-55-66-222. For youth or adults with marijuana addiction, support and treatment is available through the Substance Abuse and Mental Health Services Administration (SAMHSA) Flagstaff Office at (928) 774-7128.
Should you need additional support or information regarding vaping or e-cigarettes, search https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html or contact your health care provider. The urgent message regarding vaping – don’t start, quit if you do!
Bradford Croft, DO
East Flagstaff Family Medicine